Abdominal discomfort - operation or chemo?

Hi all,

My Mum had her operation 2 months ago, and had her first chemo following the operation 2 weeks ago. Since the chemo she has had abdominal discomfort on most days. Since it flared up after chemo, I guess the logical conclusion is that the chemo caused it. But I was not aware that chemo can have this side effect, so I am also wondering if it is her body healing from the operation.

Any thoughts on this? Does chemo cause abdominal discomfort (it is colicky pain, but she is not constipated)? Or is it more likely to be healing from the operation?



12 Replies

  • I'm seven weeks post operation, I haven't started chemo yet bu still get abdominal pains, they tear the muscles to it's going to cause some pain during the healing process. I would still double check though, because if it is the chemo it's a good idea that someone knows


  • Ok, thanks. We will mention it to our oncologist when we see him in a week.

  • Hi there. Best advise will come from chemo nurses and her medical team but I just wanted to add that I suffered terribly with "colicky pain" when I started chemo and it was severe reflux from the anti sickness and steroid pre-meds and I found that I needed tummy meds (gaviscon/Zantac) throughout most of my chemo. Hoping she improves soon.

  • Hi Andrew .. If your Mum has that type of pain, my advice would be for her to see her GP to be checked out and monitored. If the advice is that it's adhesions or the effects of the disease itself, your Mum might be prescribed pain medication until she gets over this hurdle.

    I really believe that cancer pain needs active management to improve the quality of a person's life. Xx

  • Hi Andrew. In my experience, any kind of abdominal pain gets explained away by doctors as 'adhesions', which seems perfectly possible, given how much you get manhandled during the op. But it's always worth asking your specialist nurse, if you have one, or mention it at the next chemo session. Thanks for caring about your mum enough to come here to ask! You sound like a lovely son. x

  • I finished my chemo nearly two months ago and still get severe abdominal pain and dreadful burping. My oncologist poo pooed me and said it was how I was breathing. My GP was really understanding when I burped my way through seeing her and prescribed omeprazole. The pain went the next day along with the burping. My scan shows no disease at moment and no pain makes me a little more confident I may be beating this.

  • I had the same op and chemo after. I also had pains in my tummy area but was told by the macmillan nurse this was normal. It could b partly the op but also I usually got pains for about a week or so after chemo. I finished the chemo six weeks ago and don't have pains now. Hope this will b helpful to your mum.

  • The tummy contents get moved in , out , muscles are repairing and contents of abdomen re settling having been shuffled about . Omeprazole or Lanzaprozole or Ranatidine , all help ( I have had three tummy ops ) ....air caught in abdomen has to find a way out too !

    Your mother will start to feel better eventually ,but with Chemo alongside , she will probably be feeling quite fragile . Advice can be sought from Nurses at Ovacome ,McMillan or Clinical nurse at hospital . Hot water with peppermint tea or ginger can help too ...or fennel / aniseed ...and lots of hugs help also x Good for you for posting here x

  • Hi Andrew,

    I had my op 5 months ago and am now two-thirds through my chemo. I still have pain sometimes that I think is from the op; sometimes it's discomfort from the chemo; and sometimes it's just pesky side effects from the all the anti-nausea and anti-constipation drugs they give you. But it's hard to be able to tell the difference, so I understand exactly what you're saying. My guess is she's having effects from the combination of all three (surgery, chemo and medications) but as others have said, speak with a specialist nurse or GP to reassure yourselves. All the best to you and your mum, Kerry

  • Please get your Mum to contact her Nurse specialist. It is most likely just healing, but some chemo treatment can cause problems with the bowel - particularly if she is having Avastin. Good luck!

  • Hello Andrew,

    I'm sorry to read that your Mum has been diagnosed with the dreaded, hateful Ov Ca. It always comes as such a shock and you obviously must be very worried about her . You've done a good thing in joining this group and I hope you feel you get a lot of support from the others. When I had bad pain after my first chemo my oncologist said it was the chemo fighting the tumours and affecting them, which made me feel a lot better and hopeful. Also, when I told my chemo nurses what pain I had with the first session I was told I shouldn't put up with pain and was given strong painkillers which did help. Each chemo after the first seemed to get a bit easier to cope with, too. Well - apart for the tiredness. I also had both diarrhoea and constipation but learnt when to take the anti-d tablets and then laxatives, which I had never needed before Chemo.

    Hope your Mum soon settles into a pattern of days to do the things that best help her and and all goes well for her. It will help her a lot to have your care and support, I know from the love my own family have showered on me. I was diagnosed nine years ago and didn't expect to see my youngest son's first baby born, five months after my op, yet here I am still, so take heart.

    Best wishes to you both, from Solange. :-)

  • Thank you for everyone's advice. We will certainly talk to the oncologist about it when we see him in a few days, and maybe try omeprazole as well. Mum has been a bit better since I posted a couple of days ago, so hopefully this continues :)


You may also like...